IS IT AN ALLERGY TO HEP B VACCINE?
"A healthy Grade 7 student received his first hepatitis B vaccination. Nine days later, he developed a severe allergic reaction with all other allergens basically eliminated. He required orals steroids to subside the reaction," writes MICHAEL LECKIE, MD, of North Bay, ON. He'd like to know: "Could this have been due to the hep B vaccine (1/500,000)? Should we attempt his second injection?"
Nowadays, severe hypersensitivity reactions to vaccines are quite rare. The allergen is occasionally the infectious agent or immunologic target, but more often is another constituent of the vaccine preparation. Yellow fever and influenza vaccines contain small amounts of egg proteins that may trigger a systemic reaction in people with severe egg allergy. Thimerosal is a mercury-containing preservative that can also trigger allergic reactions; it's still used in a number of vaccines, including one of the hepatitis B preparations. Inactivated polio vaccine (IPV) and measles, mumps and rubella virus vaccine (MMR) contain trace amounts of antibiotics, particularly neomycin. Finally, many live virus vaccines contain gelatin as a stabilizer, and some individuals show hypersensitivity to it as part of their food allergies. Anaphylaxis to hepatitis B vaccine is extremely rare, occurring at a frequency of 1:600,000. The patient in question may indeed have had a severe vaccine allergy, but the timing is unusual, being nine days after administration. I'd consult with an allergist/immunologist. If there weren't any other viable explanations for the illness, then it would be best to avoid any further doses of hepatitis B vaccine. An anti-surface antibody titre could be performed to determine if there was an adequate response to just one dose. The only other option is to change vaccine products, but be sure to first skin-test the patient with a very small, dilute amount. DM